Alert archive / Virginia / Special Weather Statements in 2017

Special Weather Statement, NWS Blacksburg, VA

February 9, 2017Henry County, City of Martinsville, Virginia

NWS Blacksburg, VA issued this special weather statement at Feb 9, 2017, 12:02 AM EST for Henry County, City of Martinsville, Virginia. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 9, 2017, 12:02 AM EST (05:02 UTC)
Expired
Feb 9, 2017, 1:00 AM EST
In force
58 min
Issued by
NWS Blacksburg, VA

Counties City of Martinsville, VA, Henry County, VA

The radar

The Roanoke radar (KFCX), 63 km from the middle of the area, began a volume at 05:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 5.0 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2017-02-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 48 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2017-02-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
48 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
1414 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

859 
WWUS81 KRNK 090502
SPSRNK

Special Weather Statement
National Weather Service BLACKSBURG VA
1202 AM EST THU FEB 9 2017

NCZ004-005-VAZ032-043-044-090600-
Stokes-Rockingham-Henry-Patrick-Pittsylvania-
1202 AM EST THU FEB 9 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT 
NORTHEASTERN STOKES...NORTHERN ROCKINGHAM...SOUTHWESTERN
PITTSYLVANIA...HENRY AND SOUTHEASTERN PATRICK COUNTIES AND THE CITY
OF MARTINSVILLE...

At 1201 AM EST, radar indicated strong thunderstorms along a line 
extending from near Sanville to near Sandy Ridge.
Movement was east at 30 mph.

Winds in excess of 30 mph are possible with these storms.

Locations impacted include...
Eden...
Martinsville...
Stoneville...
Axton...
and Mayfield.

This includes the Martinsville Airport.
 
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3675 7950 3646 7952 3647 8022 3675 8002
TIME...MOT...LOC 0501Z 265DEG 28KT 3670 8002 3649 8017 

$$

RAB

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Feb 8, 9:58 PM EST, 2 hours 4 minutes earlier.

Area forecast discussion, Feb 8, 9:58 PM EST, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
958 PM EST Wed Feb 8 2017

.SYNOPSIS...
A strong low pressure system will pass across the area late this
evening, dragging a cold front that will bring drastically
cooler weather and strong northwesterly winds to the mid
Atlantic for Thursday. Winds speeds will diminish Thursday
evening, with Canadian high pressure passing over the area on
Friday. Warmer weather will return for the weekend as the
Canadian high moves away to the east.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 950 PM EST Wednesday...

Latest forecast update reflects a better definition of where
greatest concentration of showers is progressing through the
area. Currently, the best coverage is along a line from roughly
Lewisburg, WV to Blacksburg, VA to Danbury, NC. This initial
line will continue to progress northeast through the area.
Additional bands of showers will follow this first band with
colder air beginning change over to snow in the far western
parts of the area an hour or two after midnight.

Have also adjusted hourly temperatures, especially those across
eastern parts of the area. Temperatures have been near steady in
this region, and that trend is expected to continue into the
early morning hours of Thursday before falling quickly as the
cold front moves into the through that region.

As of 650 PM EST Wednesday...

Have made some minor adjustments to the ongoing forecast. The
biggest adjustment has been a decrease in arrival time of the
main area of showers into the western section of the region by
about two hours. Latest surface observations and radar trends
support this adjustment. Have also decreased snow amounts across
parts of the mountains by fractions of inches. Have tried to
account for snow falling, but not initially accumulating given
how mild our conditions have been in recent days. It will take a
an hour or two for snow to start accumulating where a transition
from rain to snow is expected. This adjustments do not impact
the Winter Weather Advisory for western Greenbrier County, WV.

As of 345 PM EST Wednesday...

Expect a drastic change of the weather pattern to take place
beginning this evening as a deep low pressure system, currently
passing over Kentucky, is expected to move across the central
Appalachains after sunset, dragging a strong cold front with it.

Ahead of the front, rapid update weather models are progging a
broken line of showers, possibly with a thunderstorm or two
embedded, to pass across our area. The NAM/GFS models indicate
that a surge of upper level energy will pass across the area
during the evening, increasing the shear/helicity to the point
where cannot rule out an isolated threat that the thunderstorms/
stronger showers will produce isolated damaging winds across far
western Virginia and northwest North Carolina. As such, the Storm
Prediction Center has highlighted this area in a slight risk
for severe thunderstorms through late evening.

Temperatures will fall quickly with cold frontal passage, and
expect to see rain showers begin to change over to snow showers
after midnight for the mountains, with accumulating snowfall
beginning before daybreak and lasting through the afternoon.
Highest accumulations will occur across western Greenbrier
County, where 1 to 4 inches is possible, and a winter weather
advisory remains in effect for this area. Spotty amounts of up
to 2 inches are possible elsewhere across the western slopes of
southeast West Virginia, southward into the North Carolina
Highlands.

In addition, the cold front will usher strong winds into the
area as high pressure builds in from the west, resulting in a
10 mb pressure rise over 6 hours. Models indicate 55 to 65 mph
winds flowing across the mountains by early afternoon, with
rapidly clearing skies aiding to push these stronger winds down
to the surface. Strongest gusts, as high as 60 mph, will occur
along the crest of the Blue Ridge from Roanoke southward, and
have issued a high wind warning as a result. Elsewhere across
the mountains and foothills, winds will reach 50 to 55 mph
during the morning and afternoon, and have expanded the wind
advisory that was already in effect. Winds will gradually
diminish during the evening, but will still be gusty into early
Friday.

Thursday high temperatures will occur during early morning,
with temperatures falling through the day.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 130 PM EST Wednesday...

Low pressure will continue to move away from the New England
coast Thursday night and Friday. Meanwhile, high pressure will
track across the Ohio and Tennessee Valleys overnight and sit
overhead Friday morning. Upslope snow showers will wane some but
continue into the early morning hours as trajectories from the
Great Lakes are maintained until high pressure enters the Ohio
Valley. An additional inch of dry snow is possible for Western
Greenbrier.

Until the surface ridge drifts over the area Friday morning, a
tight pressure gradient and cross barrier jet will keep strong
and gusty winds over the mountains with the strongest winds
along the Blue Ridge of the northwest North Carolina and
southwest Virginia.

Temperatures Friday morning will be very cold with readings
across the mountains between 10F-17F, and 19F-25F east of the
Blue Ridge. The cold dome of high pressure will drift into the
Carolinas during the day Friday. With abundant sunshine, a dry
atmosphere, and warm west winds aloft, Friday afternoon's
temperatures should warm into the 40s areawide.

The surface high will continue to move east off the Southeast
coast Friday night into Saturday. A warm front will track over
the region Saturday with afternoon temperatures warming above
normal with mid to upper 50s west and low to mid 60s east. Weak
isentropic lift will bring an increase in clouds and may be
enough to squeeze out a few light showers/sprinkles across
southeastern West Virginia Saturday afternoon and night.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 145 PM EST Wednesday...

A cold front will track south across the Ohio Valley Sunday and
bring a good chance for rain to the area Sunday night. By the
time the cold air enters the region, majority of the
precipitation will be moving into North Carolina. Light upslope
snow showers are possible Monday across southeastern West
Virginia. A chilly but dry high pressure will settle over the
area Monday night into Wednesday.

Being ahead of the front Sunday, temperatures will warm to
around 20F above normal with mostly 60s across the area and the
possibility of Southside Virginia reaching into the lower 70s.
The passing of the cold front Monday will knock temperatures
down into the 50s Monday, but still remaining warmer than
normal. Not much cold air will follow the front with afternoon
temperatures peaking 10F warmer than normal into Wednesday.

&&

.AVIATION /03Z THURSDAY THROUGH MONDAY/...
As of 640 PM EST Wednesday...

VFR conditions still prevail across the region. An area of
showers was approaching the western sections of the area, and
will arrive close to 02Z/9PM. Isolated thunderstorms will be
possible across the far southwest portion of the region. The
showers will continue progressing eastward across the area in
association with an approaching, and then passing cold front. In
the wake of the front, expect temperatures to fall enough for a
change over to snow showers across southeast West Virginia,
south into the Northern Mountains of North Carolina.

Ceiling will trend to mainly MVFR levels with some isolated, and
brief, IFR ceilings across the mountains. Visibilities will
generally remain VFR, with some pockets of MVFR.

By 12Z/7AM Thursday, northwest flow behind the front will be
increasing, and precipitation will become confined to the
preferred upslope regions of southeast West Virginia, south into
the northern mountains of North Carolina. This area will
maintain the MVFR ceilings the longest, and experience a gradual
trend towards less cloud cover and snow showers as the day
progresses. Areas east of the crest of the Blue Ridge will
likely experience mostly sunny skies throughout the day.

Winds will be very gusty on Thursday. The highest ridge tops
along the crest of the Blue Ridge from roughly KROA to KTNB will
top 50kts. Surface gusts of 35 to 45 kts will be probable across
lower elevations of the mountains. Across the Piedmont, gusts of
25 to 30 kts will be likely.

Extended Aviation Discussion...

Strong winds will be the main issue into Thursday evening along
with sub-VFR cigs/vsbys in the BLF/LWB corridor with snow
showers.

High pressure works in from the west Thu night so winds will
start to ease up and cigs will scatter out.

VFR expected through Saturday, but a weaker weather system may
bring sub- VFR conditions to western areas Sunday.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Wind Advisory from 4 AM Thursday to midnight EST Thursday
     night for VAZ009>014-018>020-023-024-032>035.
     High Wind Warning from 4 AM Thursday to midnight EST Thursday
     night for VAZ015>017-022.
NC...Wind Advisory from 4 AM Thursday to midnight EST Thursday
     night for NCZ003-019.
     High Wind Warning from 4 AM Thursday to midnight EST Thursday
     night for NCZ001-002-018.
WV...Winter Weather Advisory until 7 PM EST Thursday for WVZ508.

&&

SYNOPSIS...NF
NEAR TERM...DS/NF/WP
SHORT TERM...RCS
LONG TERM...RCS
AVIATION...AMS/DS/NF/WP
Hazardous weather outlook, Feb 8, 9:13 PM EST, 2 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
913 PM EST Wed Feb 8 2017

NCZ003-019-VAZ009>014-018>020-023-024-032>035-100215-
SURRY-WILKES-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-CRAIG-
ALLEGHANY VA-BATH-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-
AMHERST-
913 PM EST Wed Feb 8 2017

...WIND ADVISORY IN EFFECT FROM 4 AM THURSDAY TO MIDNIGHT EST
THURSDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ007-WVZ042>044-507-100215-
TAZEWELL-MERCER-SUMMERS-MONROE-EASTERN GREENBRIER-
913 PM EST Wed Feb 8 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT.

A one to two inch accumulation of snow is expected beginning late
tonight, along with gusty winds of 40 to 45 mph.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

Gusty northwest wind up to 40 to 45 mph will persist into Thursday
afternoon, before diminishing during the evening.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ004>006-020-VAZ043>047-058-059-100215-
STOKES-ROCKINGHAM-CASWELL-YADKIN-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
913 PM EST Wed Feb 8 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH
CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001-002-018-VAZ015>017-022-100215-
ASHE-ALLEGHANY NC-WATAUGA-GRAYSON-CARROLL-FLOYD-ROANOKE-
913 PM EST Wed Feb 8 2017

...HIGH WIND WARNING IN EFFECT FROM 4 AM THURSDAY TO MIDNIGHT EST
THURSDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

WVZ508-100215-
WESTERN GREENBRIER-
913 PM EST Wed Feb 8 2017

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 PM EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Feb 8, 8:13 PM EST, 3 hours 49 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
813 PM EST WED FEB 8 2017

NCZ019-020-090215-
Yadkin-Wilkes-
813 PM EST WED FEB 8 2017

...A STRONG THUNDERSTORM WILL AFFECT
SOUTHEASTERN WILKES AND WESTERN YADKIN COUNTIES UNTIL 915 PM EST...

At 812 PM EST, a strong thunderstorm was located over Moravian Falls,
moving east at 50 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
North Wilkesboro...
Wilkesboro...
Yadkinville...
Jonesville...
and Boonville.

LAT...LON 3611 8137 3627 8072 3605 8061 3606 8098
      3603 8107 3604 8114 3603 8117 3604 8120
      3603 8127 3600 8132
TIME...MOT...LOC 0112Z 252DEG 42KT 3609 8114

RAB
Special weather statement, Feb 9, 12:02 AM EST, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1202 AM EST THU FEB 9 2017

NCZ004-005-VAZ032-043-044-090600-
Stokes-Rockingham-Henry-Patrick-Pittsylvania-
1202 AM EST THU FEB 9 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
NORTHEASTERN STOKES...NORTHERN ROCKINGHAM...SOUTHWESTERN
PITTSYLVANIA...HENRY AND SOUTHEASTERN PATRICK COUNTIES AND THE CITY
OF MARTINSVILLE...

At 1201 AM EST, radar indicated strong thunderstorms along a line
extending from near Sanville to near Sandy Ridge.
Movement was east at 30 mph.

Winds in excess of 30 mph are possible with these storms.

Locations impacted include...
Eden...
Martinsville...
Stoneville...
Axton...
and Mayfield.

This includes the Martinsville Airport.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3675 7950 3646 7952 3647 8022 3675 8002
TIME...MOT...LOC 0501Z 265DEG 28KT 3670 8002 3649 8017

RAB

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 9, 1:25 AM ESTSpecial Weather StatementRNKHalifax35 min
Feb 8, 8:13 PM ESTSpecial Weather StatementRNKYadkin62 min

Nearby

Special Weather Statements in Virginia, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.